Wyoming, 2022Flash Flood in Wyoming, August 11, 2022
August 11, 2022 · NWS CYS · 1 event in 1 county or zone
Heavy rainfall occurred over portions of the Mullen Fire Burn Scar area leading to evidence of debris flow in the backcountry wilderness during the afternoon of the 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall occurred over portions of the Mullen Fire Burn Scar area leading to evidence of debris flow in the backcountry wilderness during the afternoon of the 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 11, 2:03 PM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 11, 2:03 PM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
303 PM MDT Thu Aug 11 2022
.SHORT TERM...(Tonight and tomorrow)
Issued at 303 PM MDT Thu Aug 11 2022
Key Impact Messages:
1) Hot temperatures continue this afternoon with another warm day
tomorrow. Temperatures will be in the 90s east of of the Laramie
Range and the western Nebraska Panhandle.
2) An isolated thunderstorm across the high terrain, west of the
Laramie Range this afternoon. Brief heavy rainfall will be
possible.
3) Monsoon moisture increases Friday with the best chance for
showers and thunderstorms occurring west of the Laramie Range.
Heavy rainfall will be the main hazard.
Weather Details: Agitated cumulus has formed across Laramie Range
this afternoon, with a few thunderstorms just south into Colorado.
These storms are slow moving and have the threat to put down some
localized heavy rainfall. The window for convection will be
limited as ridging aloft begins to build through the evening and
models are showing very limited instability across the area today.
Temperatures warmed nicely across the region this afternoon with
most everyone climbing into the 90s with a few spots across the
western Nebraska panhandle.
The main focus in the short term is tracking the movement of the
high pressure system we have been talking about over the past few
days. Models have showed this high pressure remaining stagnant
through Thursday, but will finally begin to shift to the southeast
Friday morning into Friday afternoon. The track of this high
pressure system will influence the location and the intensity of
the monsoon push. Confidence is high that this plume will advect
into Carbon County by the morning and then move east toward the
Laramie Range by the afternoon. The highest confidence for PoP
chances remain west of the Laramie Range Friday. Although by the
evening some of this showers and thunderstorms may push into the
I-25 corridor. Brief heavy downpours will be possible within the
strongest thunderstorm cores that may pose a Flash Flood risk. The
area of high pressure will continue to push to the southeast
Friday evening opening the door for more monsoon moisture to
advect into the region.
.LONG TERM...(Saturday night through next Thursday)
Issued at 303 PM MDT Thu Aug 11 2022
Saturday...With ridging aloft breaking down slightly and the upper
high drifting slightly to the east, moisture will increase slightly
with PWATs approaching one inch, and with the projected weak winds
aloft, storm motions will be slow, allowing for some locally heavy
rains in spots. The coverage of precipitation will increase slightly
and progress further to the east across southeast Wyoming.
Sunday...Temperatures will cool off a few more degrees with heights
aloft decreasing and an increase in afternoon and evening shower and
thunderstorm coverage. As projected PWATs increase to 1 to 1.50
inches, and steering winds remain relatively light, locally heavy
rain will be possible from the stronger storms.
Monday...The cooling trend continues with heights and temperatures
aloft decreasing, and also with plenty of cloud cover and scattered
to numerous showers and thunderstorms. Projected PWATs from 1.25 to
1.50 inches and weak steering winds will help produce more locally
heavy rain from the stronger storms.
Tuesday...Plenty of monsoonal moisture remains overhead and with
PWATS ranging from 1.25 to 1.50 inches and weak steering flow, more
locally heavy rain will be possible from the stronger storms. With
plenty of moisture available, scattered to numerous showers and
thunderstorms are expected again. Relatively cool temperatures due
to all the cloud cover and precipitation.
Wednesday/Thursday...With the flow aloft turning northwest, moisture
will decrease slightly and decrease shower and thunderstorm coverage
somewhat.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1137 AM MDT Thu Aug 11 2022
VFR conditions expected across area terminal through the forecast
period. FEW clouds have begun developing over the higher terrain
late this morning. Showers and thunderstorms are expected to
develop late this afternoon along and west of the Laramie Range
around KLAR and KRWL. Still think storms will stay far enough west
of KCYS not to include any VCTS, but will monitor latest
observations and AMD as needed. Gusts 20-25 kt will continue for
most terminals through this afternoon, gradually calming down
after 02z.
&&
.FIRE WEATHER...
Issued at 303 PM MDT Thu Aug 11 2022
Monsoon moisture advects into the region beginning
this afternoon. Showers and thunderstorm chances increase Friday
and into the weekend. Wetting rainfall is expected Friday through
Monday. With the increase in moisture and the wetting rains,
relative humidity values will be above 25 percent. Winds will
become breezy but should remain at or below 20 mph.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...AW
LONG TERM...RUBIN
AVIATION...MB
FIRE WEATHER...AW
Hazardous weather outlook, Aug 11, 1:25 PM MST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
225 PM MDT Thu Aug 11 2022
NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-117>119-122030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
225 PM MDT Thu Aug 11 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Hot temperatures are expected this afternoon with mostly sunny
skies. Late morning and afternoon temperatures will range from the
middle 90s to 105.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Hot temperatures will likely continue into the weekend, but it
should be a few degrees cooler each day heading into Saturday.
Afternoon and evening thunderstorms will likely return by Friday
afternoon and this upcoming weekend.
Heavy rainfall will be possible across SE Wyoming Monday.
.Spotter information statement...
Spotter activation will not be required.
WYZ101-103>106-109>116-122030-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
225 PM MDT Thu Aug 11 2022
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms will develop across the mountains and slowly move
northeast through late this evening. Some heavy rainfall is
possible.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Afternoon and evening thunderstorms will continue through this
upcoming weekend and into next week, with a good chance of
localized heavy rainfall.
.Spotter information statement...
Spotter activation will not be required.
Flash Flood, Carbon
- When
- August 11, 5:10 PM MST to 7:00 PM MST
- Where
- Carbon County, 3.38 mi NE of Jays Roost to 4.88 mi N of Jays Roost
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 41.206, -106.286
Radar estimates of up to 2 inches of rainfall fell over a severely burned area of the Mullen Fire Burn Scar west and south of Rob Roy Reservoir. Evidence of debris flow with ash at A Bar A Ranch on the Mullen Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, August 11, 20221 death · 1 event
- Wildfire in Washington, August 11 to 31, 2022$19 million · 1 event
- Wildfire in Washington, August 11 to 31, 2022$15 million · 1 event
- Hail and Damaging Wind in Washington, August 11, 2022$525,000 · 2.75 in hail · 2 events
- Hail and Damaging Winds in Idaho, August 11, 2022$125,000 · 2 in hail · 4 events
- Hail in Idaho, August 11, 2022$120,000 · 2.75 in hail · 2 events
- Hail in Oregon, August 11, 20224 injured · 2.5 in hail · 2 events
- Flash Flooding in Arizona, August 11, 2022$30,000 · 4 events
- Flash Flooding and Damaging Winds in Utah, August 11 to 14, 2022$21,000 · 56 kt wind · 9 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, August 11, 202253 kt wind · 15 events
- Damaging Winds and Strong Wind in South Carolina, August 11, 2022$1,000 · 53 kt wind · 13 events
- Flash Flooding and Debris Flows in Utah, August 11, 2022$8,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041575.